Lifting the Brain Fog After 1 Month on Stribild
Part of the Series My First Pill
August 5, 2014
I have been HIV positive since 2010, but only began meds last month. I take one Stribild [elvitegravir/cobicistat/FTC/tenofovir] daily. The only other med I take is 20 mg of Celexa [citalopram] daily for depression. I have taken it daily for over 10 years.
[After starting Stribild,] I immediately began feeling dizzy, and I am still dizzy every day; it's like being on a boat at sea. My nausea only began after 10 days and I have to be very careful not to eat heavy foods. If I feel the need to go to the bathroom, I have to go immediately or the urge becomes uncontrollable. Trust me, if you feel the need to go, do not wait!
I just feel very drugged out and like a bit of a zombie -- like I can't quite fully wake up. It bothers me and sometimes I get anxious because I feel like I will be stuck like this forever.
My body is very sensitive to all medications. I only take 20 mg of Celexa even though 40 mg is the prescribed dose; even 30 mg makes me feel drugged out and dazed. I have a feeling I would be able to take about half a Stribild every day and it would work fine and I would feel better, but there is no way to test this safely unless my doctor approved it. How can this dose be the same for everyone?
Anyway, I am going to keep on Stribild a few more weeks and see if these side effects go away as promised, but if I still feel dizzy, nauseous and anxious from being so drugged out -- if the side effects continue like this, I am going to try Truvada [tenofovir/FTC] and Tivicay [dolutegravir], which is a protease that was recently approved and is a very small molecule. This regimen was suggested to me by someone of great expertise in the field of HIV meds. I hope it will give me relief.
My doctor doesn't know much of anything -- he even told me it was impossible that Stribild is giving me vivid dreams, but that specific side effect is listed on the website for Stribild and two pharmacists mentioned it to me as a chief side effect of the medicine. It makes me nervous when my own doctor doesn't seem to understand the medication!
BEST TO ALL ON MEDS.
HANG IN THERE.
Update: I have since switched to Truvada plus Tivicay and it's much, much better. My brain fog is gone. I think Stribild is too strong for me.
What was your first pill? Whether it was AZT or Atripla, we want you to tell your story! Write out your story (between 200 and 1,000 words, please!) or film a YouTube video, and email it to firstname.lastname@example.org. We'll be posting readers' My First Pill stories here in our Resource Center on Starting HIV Treatment.
Read other stories in this series.
More From This Resource Center
This article was provided by TheBody.com.
Comment by: E.S.
Tue., Sep. 2, 2014 at 1:00 am UTC
Thank you for all the feed back regarding Stribild.. I was off meds for about 10 years until I fell gravely I'll with AIDS in Jan. 2014. My doctor subscribed Stribild and after 5 months of taking Stribild I am now undetectable and healthy again. I didn't experience any side effects, however, except for some moodiness. I usually take my meds before bed, because I also feared the hideousness of the side effects meds cause.
Also, please find a doctor who understands what he's prescribing, and you should read everything and anything written about the meds your taking.
Comment by: Eileen Dover
Wed., Aug. 20, 2014 at 5:25 pm UTC
What are you thinking? You need to advocate for yourself. You said your doctor "doesn't know much of anything". For God sakes find a new doctor!
air kiss, air kiss
Comment by: NEC
Tue., Aug. 19, 2014 at 7:09 pm UTC
Just to clarify, but Tivicay [dolutegravir] is an integrase inhibitor, not protease inhibitor.
Comment by: Sheila Borton
Mon., Aug. 18, 2014 at 4:49 pm UTC
I am HIV poz too.I started a new pill called Stribild.I have been on other medication.Until they switched me to this new pill.I find I get brain fog from it once in awhile.Where it comes to a point I lose my memory and remember nothing.I find this new pill sure change me a lot.I was on Truvada before this pill.I had no problems being on it at all.Until now.I did read all the side effects on Stribild and now it has me sort of scared.Is there anyone else feeling this same way I am feeling from this medication.If so please help me.I need some advice on this medication.
Comment by: Samantha
Fri., Aug. 15, 2014 at 1:58 pm UTC
I sat in on a webinar when Stribild was being introduced and there was no discussion of side effects or long term effects. It felt like a push for this new wonder drug. Thank you for writing about the side effects. They need to be discussed.
Comment by: Buck
Fri., Aug. 15, 2014 at 12:19 pm UTC
You need a new doctor. When I started meds, I had all the information in hand about the various drug combos and the pros & cons of each. I started with atripla and when I went back for my month follow up he took one look at me and canceled it. I was crazy from lack of sleep and the hot flashes.
Switched to Isentress & Truvada and all is well. He asked if I wanted to switch to one of the once a day pills with an Isentress like drug and I said no. I am not messing with something that works so well for me.
Comment by: J. B. Carpenter
Thu., Aug. 14, 2014 at 9:38 pm UTC
Stribild did the same to me. About an hour after taking it I would have this feeling I can only describe as a terrifying dread. This went on for about 2 months. Sometimes I could get to sleep before it started happening but then I'd wake up with the same feeling. Of course my doctor said that it just couldn't be the Stribild. I think he just didn't know. The feelings of dread eased after a while. However some times I can feel them creeping back in to my brain.
Comment by: steve
Thu., Aug. 14, 2014 at 8:36 pm UTC
Hang in there! I had severe brain fog floating outside my body for 3 weeks. It took me 4 months to go from 100k VL to undetectable. After almost 2 years on stribild it is great. More side effects from a vitamin. I was one of the very first adopters as I had nnrti resistance mutations and I really wanted a single pill. My advice stick with it!
Comment by: Tim
(Fort Wayne )
Thu., Aug. 14, 2014 at 6:24 pm UTC
I hate to tell you this, but your doctor(s) didn't know what they were doing and didn't seek advice from a pharmacist. You need to find a pharmacist that is knowledgeable about HIV antivirals and their interactions. With resources available to all pharmacists these days(and to you and I and everyone else with a computor) there is no need to be ignorant of drug interactions. Your doctor was "ignorant" of the interactions. I'm 99.999% sure your problem came from the combicistat in the Stribild causing the blood level of your Cymbalta to become elevated. Most likely you could have stayed on the Stribild if the dose of your Cymbalta was lowered or had been given an alternative antidepressant. The moral of the story is find a pharmacist to work with. Have he or she do a review of all of your meds now and never start taking any new drug without having the pharmacist review all of your meds for possible interactions with the new med. Your doctors should understand and welcome the reviews. The doctor should be comfortable to call the pharmacist for assistance. If not, find another doctor.
Comment by: Marie
Tue., Aug. 12, 2014 at 6:27 pm UTC
i just started stribild myself about a month ago. i had some of the same issues, but they seem to have eased up. of course, this therapy is tons easier than past therapies, but i am a early 1990s AZT survivor. i felt the side effects were minimal in comparison to what i've experienced with other meds in the past. i just truly enjoyed reading someone else's opinion and experiences. i always feel like a wuss when i complain about side effects. thank you! :-)
Replies to this comment:
Comment by: Rick
Wed., Oct. 1, 2014 at 11:59 pm UTC
I am also one of the 1990's AZT survivors. I just switched to Sribild about 3 weeks ago. This has decreased some of the memory issues I was having from my Combivir/combo. However, I was not prepared for how powerful the Stribild is. I have had to dramatically increase my exercise just to burn off all the extra energy that I now have. Also my thought/memory process has dramatically changed for the better.
I really wasn't prepared for such a dramatic change, so it has been a bit overwhelming.
Comment by: Reality
(Los Angeles, CA)
Wed., Aug. 6, 2014 at 2:57 am UTC
So you're finally seeing with the rest of us already know. Many Doctors are uneducated, uninformed, and harm their own patients with their ignorance sometimes. Don't take too much of the med. You could very easily get your CD4 and CD8 counts checked after lowering your dose. It wouldn't be any risk to your overall health. Check out some online lab test ordering services if your doctor refuses. Highly recommend you go shopping for another doctor, though I highly doubt you will have much better luck. They're all pretty much the same.
Replies to this comment:
Comment by: erik
Wed., Feb. 24, 2016 at 12:57 pm UTC
Not taking medications at the recommended doses COULD be a risk to overall health, including development of drug resistant HIV. Also, if you are ordering labs online, be sure that you are going to a reputable lab that has strict quality control measures. Not all doctors are well versed in HIV treatment, therefore it is necessary to find one that is.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy